Shortcut Navigation:

Symptoms and Side Effects FAQs

Updated April 1, 2010

Our sex life stopped while I was in treatment, due to my fatigue and pain. Now I’m on tamoxifen, but I just don’t feel like having sex. What can I do to change this?

My mother is in her 50s and going through menopause, with symptoms such as hot flashes. Will I experience the same kinds of problems if treatment sends me into premature menopause?

Q: Our sex life stopped while I was in treatment, due to my fatigue and pain. Now I’m on tamoxifen, but I just don’t feel like having sex. What can I do to change this?

A: There are lots of physical and emotional reasons why your sexual functioning might decrease during and after breast cancer treatment. As estrogen levels fall, the vagina dries and loses elasticity. This makes sex uncomfortable and even painful. Surgery can leave numbness or take away an area of sensation and pleasure. Chemotherapy may bring on nausea and exhaustion.

Some women experience depression related to their diagnosis, treatment or ongoing worries, or feel less sexually desirable due to their changed bodies. Depression lowers sexual desire, as do many antidepressant medicines. What’s more, the longer you go without having sex, the more difficult it may be to start again.

The best way to regain your spark and feel comfortable with sex again is to go slowly. During quiet moments, talk with your partner about your interest in restoring your sex life and decide upon a few "first steps" toward that goal. Then spend romantic time together, with physical touching but not intercourse. Support the return of sexual desire by building on a series of encounters, from sitting on the couch holding each other to exchanging massages or taking a walk together.

When you’re ready for sex, you might use lubricants, creams and dilators to increase comfort, such as Replens, Astroglide or K-Y Jelly. Many women find that sex toys and other sexual aids rev things up as well—even if these were not part of your sexual activity before treatment.

Discover more suggestions for regaining your sex life by reading the article "Getting Your Groove Back: Sexuality and Intimacy After Breast Cancer" in the Summer 2008 issue of Insight.

Q: My mother is in her 50s and going through menopause, with symptoms such as hot flashes. Will I experience the same kinds of problems if treatment sends me into premature menopause?

A: Chemotherapy and some other treatments reduce or block estrogen production by shutting down ovarian function. This triggers early, or premature, menopause—which can be temporary or permanent. Women under age 40 are more likely to have temporary early menopause. Surgically removing the ovaries of a premenopausal woman creates permanent premature menopause.

If you were having regular periods prior to your breast cancer diagnosis, treatment-induced menopause can feel like hitting a brick wall. You may suddenly be contending with hot flashes, night sweats, sleep disruption, vaginal dryness, lower libido, changes in mood and more. Even though tamoxifen doesn’t cause premature menopause, it does create some of the same symptoms.

If you have estrogen-receptor positive breast cancer, early menopause can help you by lowering the amount of estrogen circulating through your body. However, it also escalates bone loss, which can become serious if early menopause is permanent.

Certain medicines can help reduce hot flashes and night sweats. Avoid hot-flash triggers such as alcohol, caffeine, smoking and warm temperatures (indoors or outside).

All FAQs reviewed by Clifford A. Hudis, MD

Denver, CO  ·  September 13, 2014

Join Your Community for Yoga on the Steps!

Close
close